Post # 1
So I’ve been on the pill for 2 years, and it has been great for the most part – almost no bad side effects, and it has really curbed my debilitating period cramps. Awesome!
But there is one really negative side effect that I’m concerned about come wedding night/honeymoon/newlywed time…it has killed my sex drive. While this is okay now and we’re basically abstaining, I obviously would really like to have that desire during our honeymoon and beyond!
I’d like to go off the pill, but my wedding is a month away and I don’t know what to expect in terms of side effects of adjusting to not taking it. Anybody have experience with this? Is a month long enough for libido to come back? Are there any bad side effects when adjusting to being off the pill?
Post # 3
I would definitely talked to your physician before going off your BC to try to increase your sex drive. Just remember that most people on here have no formal medical training and are able to provide anecdotal information about what they (or someone they know) has experienced, but that information may or may not be applicable to you. I know a lot of people get nervous about talking to their doctor about sex, but it’s really a normal issue to discuss. S/he will be able to discuss other forms of birth control (other BC pills and/or other methods) that may interfere less with your sex drive. Good luck!
Post # 4
I can’t say anything about sex drive b/c I never had a loss of sex drive and I was on the pill for 10yrs. When I went off them, to get ready to TTC and be on track, I had to deal with painful periods, heavy periods and irregular cycles. Painful periods were the worst. I also have PMS now. Didn’t have that on BC. My cycles were regular for 2 months, then a 41 day cycle, then back to a normal cycle. I think it was my body adjusting to being off BC.
Post # 5
I recently went to my doctor for the same thing – I have been on the pill for many years and it has recently affected my sex drive as well – so I went to the doctor asking about options as I have read on many boards that after a while the pill will affect sex drive – he told me that if it was going to affect my sex drive it would have done so a lot sooner than now. He said that the change in my sex drive isn’t from the pill – he asked me what’s new I told him I was X number of days away from my wedding and he thinks it is because all that I ever think about now is wedding details – I am being distracted and that my problems should go away after the wedding and if they don’t then we can discuss other options ….. but the myth that the pill affects sex drive in people who have used it for over a year aren’t true – well at least according to my doctor. And believe me it was initally awkward to bring up my sex drive to my male doctor but I am glad I did because I really miss my ‘drive’ 🙂
I agree with the others – talk to your doctor before doing anything.
Post # 6
I’ll echo the others – definitely talk to your Ob/Gyn before making any decisions – but I’ll add that this was one of my main complaints with the Pill! I tried a few different versions, tried the Patch, tried the NuvaRing, and had similar issues with all of them: I’d usually be okay for the first month or so on a new thing, but I always seemed to settle back into a complete lack of libido. I guess I’m just a bit more sensitive to the hormones, because the birth control that has worked really well for me has been the Mirena IUD, which is quite low-dose and locally administered. I wouldn’t recommend having one inserted right before the wedding (cause it kinda hurt!!), but it might be something to discuss with your Ob/Gyn as an alternative in the future. I know I freaking love that magical little thing, and my sex drive has done a complete 180 (other pluses = lost weight and don’t have weird emotional side effects; minus = doesn’t clear my acne the way higher-hormone level pill/patch/ring did).
As far as how long it will take your sex drive to come back, I always noticed a marked difference the week I took no pills – like, as soon as it was out of my system, I was rarin’ to go, heehee 🙂 Do you find the same thing? I would expect the chemical effects would wear off quick soon after discontinuing use, but maybe if you’ve been in a low-sex-drive rut for a while, you might need to ‘jump start’ it, so to speak?
Best of luck!
Post # 7
I probably wouldn’t chance it this close to your wedding, you could break out, your skin will probably change, mood changes, etc. If the timing works out, you could stay on the pill for the wedding and then go off it right after the wedding/before the honeymoon, but that would be hard to time.. either way, I wouldn’t be going off of it now for your June wedding.
Post # 8
I’m having to change pills right now so I am one month off but using other bc. Had to change due to serious side effects the one I was on had and my doc didn’t like that.
So I’ll be going back. One of my gf’s who is close to my age, 3 years younger, recently ditched the pill and has been using today sponge and loves it. No hormones and she’s done great w/it for about a year now.
Post # 9
Thanks for the advice ladies. And, obviously, making major medical decisions should be done with the counsel of a doctor, and I have no problem asking my OB about this, but I also just like to hear other’s anecdotal experiences. I appreciate the insight, thanks!
Post # 10
- Wedding: June 2010 - Indiana Memorial Union
I’ve gone on and off several times and I always break out tremendously. I personally wouldn’t get off the pill a month before the wedding for that reason.
Post # 11
Just as a side note to pammyd, your doctor is wrong. Although it may not be causing your particular problem, the pill can cause you to lose your sex drive any time after you start taking it. When you first start a relationship, the newness & excitement can sort of “override” the hormonal effects of the pill, but then once things settle down it returns to normal (or I should say abnormal). Most doctors don’t know this – they’ll tell you the pill doesn’t do anything to your sex drive and it must be stress. They are wrong. I have an awesome doctor who is actually doing a study on this very subject, trying to figure out which pills are worst for the libido, and she was the one who told me about the new relationship thing.
Not to say the pill isn’t pretty much the greatest invention ever, but let’s just say that if something created so men can have sex freely (like, say, Viagra?) was showing the slightest evidence of causing a lowered sex drive, that problem would have been fixed so fast your head would spin!
Sorry about the rant, but this is one of my pet peeves 🙂
Post # 12
I recently switched from to a new brand after being on the same bc for about 2.5 years. The first two weeks, my skin started to break out (a problem that I’d never had before). After calling my Dr. about my pimples, he told me that it takes 2-3 months for the new pill to fully register with my body and that if I was still having the problem to call and change my prescription again. I’m on week 4 right now and my skin is basically back to normal.
The only reason I’m sharing my story, is because I’m wondering if it also takes a few months for your body to adjust to NOT taking the pill? You might not be regulated in time for you wedding next month.
I am obviously no doctor, but I would be wary of changing my hormones just a couple of weeks before the wedding. Check with your ob on his/her suggestions!
Post # 13
Hm…well I’ve never gone off the pill (been on it for nearly 4 years now), but I can say that the pill makes a HUGE differrence. I was on Seasonale for about 2 years and noticed that my sex drive wasn’t as good as it used to be. I chalked it up to my teenage hormones settling down (started the pill at 18). Well, I decided that while having a period every three months was great and all, it freaked me out too much (I need that montly re-assurance) and switched to Loestrin 24.
OMG. I’m horny again! Was about the only words that could describe it. About 2 months after switching, I was like a freakin rapid teenager again. All pills are not created equal, and I have several friends who have had the OPPOSITE reaction (seasonale/seasonique/lybrel has increased their sex drive, so you might want to try switching pills before going off it completely, and definitely don’t go screwing with your hormones right before your wedding!
Post # 14
@Madcat Yes, I agree with you that Pammy’s doc was wrong. I just went off the pill 4 weeks ago and I had a lower sex drive most of the 8 years I was on it.
Also, do NOT stop the pill right after the wedding, before the honyemoon as somebody mentioned. You are 99% likely to have withdrawl bleeding (heavy is likely!) for your honeymoon.
I would not stop the pill now. It could cause all sorts of problems for the wedding/honeymoon. Breakouts, bad cramps, heavy bleeding, etc.
I actually stayed on my pill thru the honeymoon and took the active pills during the honeymoon to avoid my period. It helped. And let me tell you, your sex drive will probably be much higher on your honeymoon. Mine was anyway!
Post # 15
@ Jenn23, you’re right, I totally forgot about that… eek sorry!!! That would be the “period” week after you stop your pills…. so yeah, I’d stick with them until the honeymoon is over.
Post # 16
I was on the nuva ring and stopped taking it for financial reasons and never went and got something else. I did let my DR know that I wasnt taking anything and she told me I’m ok. My sex drive kicked up 10 serious notches when I stopped taking them (was an avid BC user for almost 10 yrs at the time) and I wanted it ALL THE TIME. It does throw your cycle off a lot and my cramps are worse than when I was on it.